Neutropenia associated with rituximab therapy


    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of reviewSeveral recent studies have reported the occurrence of late-onset neutropenia (LON) following the use of rituximab or rituximab-based therapies. While this phenomenon is typically self-limiting and of no clinical significance, recognizing its existence is important given the expanding use of rituximab in both hematologic and nonhematologic disorders. This review discusses the incidence of LON and explores several hypotheses that have been proposed to explain its occurrence.Recent findingsWhile the etiology of LON is uncertain and poorly understood, mechanisms that have been suggested include the production of antineutrophil antibodies following rituximab, the expansion of large granular lymphocyte (LGL) populations that may induce neutrophil apoptosis through Fas and Fas-ligand interactions, and aberrant B-cell reconstitution following rituximab leading to immune dyscrasias and the development of neutropenia. We explored an alternative hypothesis that LON following rituximab is caused by perturbations of granulocyte homeostasis, mediated by a complex interaction between B-cell recovery and the chemokine stromal-derived factor-1 (SDF-1).SummaryWhile rituximab has been associated with both early and late neutropenia, LON occurring several weeks to several months after the administration of rituximab is a distinct biologic phenomenon that appears to be related to B-cell recovery. Though it occurs frequently, it is a self-limiting process and is rarely associated with significant clinical sequelae.

    loading  Loading Related Articles